Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Med withdrawal

My dad is diagnosed with Bipolar Disorder. He has been taking Effexor and Depakote which has successfully brought him out of a depressed state. His wife asked his psychiatrist to find a substitute for the Depakote due to significant weight gain. The doctor prescribed Tegretol instead. Then my dad quit taking his Effexor (I'm not sure why) and his depression symptoms suddenly returned. He is also very anxious, will not talk to his children on the phone, does not want to do anything but lay around, and is very shaky. This has been since October (it is now almost March!). He has since been prescribed a slew of medications which proved ineffective. Recently, about two weeks ago, his psychiatrist decided to re-prescribe Effexor XR 150 mg QAM, Depakote 500 mg BID, and added on Prozac 120 mg QAM, and 20 mg at night since the Depakote and Effexor has brought him out of depression in the past and try him on a weight management program instead. About a week later, he was omitted in the hospital for falling down and acting confused. The doctors at the hospital diagnosed him with postural or orthostatic hypotension and prescribed Mitradine, Flurocortisone, and Tenormin and discontinued Flomax (which he had also been taking for quite some time as prescribed by his PCP to help him urinate), saying that the medication is what caused his hypotension. Also at his next psychiatrist appointment just days later, his psychiatrist discontinued the Effexor and Depakote and changed his Prozac dose to 20 mg three times daily, and added Valium 5 mg prn. He is not any better since returning from the hospital after four days other than his blood pressure. Now since doing some research on the internet, I am wondering if he is experiencing withdrawal symptoms from the sudden onset and discontinuation of Effexor and Depakote, and maybe even serotonin syndrome  from taking the Prozac with the Depakote? Please advise. Any information from another psychiatric professional would be extremely helpful!
3 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
the problem is with the number of medications, and the amount...once there are this many changes its almost impossible to sort out what is happening and there are two ways to find out....one is to take him off all medications slowly, and see where you are; the other is trial and error, which seems to be the choice..prozac was probably chosen because there is no weight gain.....you need to give the current trial a bit more time....of course, all of these medicatioins should be accompanied by psychotherapy in order to get to the true source of the depression.
Avatar universal
Would you mind thoughts from a lay person?

It made sense to re-prescribe medications that had proved effective in the past.  It is unfortunate about the weight gain and his wife was right to question this.

The prozac seems like a rather hefty dose to me, especially in conjunction with the other meds that he was just re-prescribed.

I developed orthostatic hypotension when in hospital on 20 mg of prozac.  (Or that may have been after it was increased to 40 mg, not sure now).  I would feel light-headed and there were times I had to lay down to avoid passing out.
The advice I was given was to add salt to my meals and to stand up slowly.

It seems like the current rationale is to treat the anxiety and the depression.

I expect the initial symptoms were from the discontinuation of the medications.  That is: the anxiety, the depression and the shakiness.

Orthostatic hypotension could represent an adjustment to the medication and dosage.  As could the confusion.

Medications can take a while before there is a noticeable improvement in a persons condition.  I think it's about 28 days for prozac.

J
Avatar universal
Effexor may be the most difficult of all the antidepressants to withdraw from, it may be that the psychiatrist prescribed the prozac to mitigate that problem.  That is often done.  On the other hand, just because a drug is called an antidepressant means it will work -- sometimes they do, sometimes they don't.  If strange symptoms never before experienced, it's probably withdrawal, and he was probably taken off effexor too quickly, but as Dr. Gould said, with that many drugs at once, it's very hard to tell what's causing what.  
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area